Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Children's Health

Can you get cellulitis from getting a vaccine

07/17/2006

Question:

My nephew went to the doctor on July 13, 2006 for is 4 year shots of DTap and MMR within 48 hrs the leg were he had the shots at are now very swollen,with red mark like hives and is very warm. We took him to urgent care and the Nurse Practionier stated he has cellulitis. I personally have had cellulitis 3 times now and his does not look anything like it. Can he get cellulitus from getting his booster shots?

Answer:

Cellulitis is a skin infection caused by bacteria (typically found on the skin), with certain types that are more likely to cause cellulitis than others.  We also tend to have the same types of bacteria on our skin as do those who live in the same house so there may be some increased rate of cellulitis in your household.

The reason that cellulitis can follow injections is that the needle breaks the skin allowing the skin bacteria to enter the wound and begin to form the cellulitis.  The risk is decreased by using an alcohol swab before the injection but it cannot be completely eliminated.

 

For more information:

Go to the Children's Health health topic, where you can:

Response by:

Michael Spigarelli, MD, PhD
Formerly, Associate Professor of Pediatrics and Internal Medicine
College of Medicine
University of Cincinnati